Hail, Carter
- When
- April 13, 1:08 PM CST
- Where
- Carter County, 3.86 mi SSW of Springer
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.260, -97.170
Severe storms fired up along a moving sharp dryline stretched across portions of East central Oklahoma. Some of these supercells produced severe hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Severe storms fired up along a moving sharp dryline stretched across portions of East central Oklahoma. Some of these supercells produced severe hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 13, 11:25 AM CST, 1 hour 43 minutes earlier.
Area Forecast Discussion...UPDATED
National Weather Service Norman OK
1225 PM CDT Fri Apr 13 2018
.AVIATION...
A cold front moving through will bring gusty northwest winds. As
winds pick up in northwest Oklahoma overnight, blowing dust may
become a concern. Additionally, post-frontal cloud cover tomorrow
morning may bring some MVFR ceilings, though confidence is low
that ceilings will be that low.
Day
&&
.PREV DISCUSSION... /issued 1028 AM CDT Fri Apr 13 2018/
UPDATE...
Dryline will continue to move east today. Have already seen
dewpoints drop 40+ degrees in one hour in several locations so
much drier air will move in behind the dryline with RH at 10
percent or less. Temperatures have also warmed quickly in some
areas so raised highs in some locations. The cold front and some
higher dewpoints and cooler temps behind it have moved into parts
of NW OK which has helped raise RH some in these areas. Models
show the NW winds behind the front may shift back towards the W
for a few hours before returning to NW/N for the rest of the day
into Saturday which could cause some problems to firefighting
efforts. Made changes to winds and dewpoints to account for
current timing of dryline and cold front.
Area of elevated showers and possibly storms have begun to develop
closer to the dryline so pulled the 20 percent PoPs further west
this morning. Otherwise, still looks like best chance for showers
and storms today will be in SE parts of the fa.
Kept the current configuration of the Red Flag Warning and late
morning/afternoon wind advisory. Did change the start time, made
it earlier by starting at midnight, for the overnight into
Saturday wind advisory.
PREV DISCUSSION... /issued 457 AM CDT Fri Apr 13 2018/
DISCUSSION...
12Z TAF discussion.
AVIATION...
Will maintain some LLWS for another hour or so this morning. A few
showers and thunderstorms have developed this morning near I-44
corridor. As most of the activity is expected to be east of TAF
sites by the beginning of the forecast, will leave out for now and
continue to monitor. Will have MVFR ceilings for a couple of
hours this morning at both OKC/OUN and may get close at
SPS/LAW/PNC. Otherwise, strong gusty southwest winds will be seen
at all sites this morning. A cold front will move southeast
across Oklahoma and western north Texas this afternoon and evening
with gusty northwest winds behind the front.
PREV DISCUSSION... /issued 302 AM CDT Fri Apr 13 2018/
DISCUSSION...
Main concern is the extreme to historic fire weather conditions
that are expected to occur today across Oklahoma and western north
Texas.
Dryline this morning has retreated to near the Oklahoma Texas
border, but is expected to move quickly back east this morning.
Although this has allowed some recovery of the RH values
overnight, still have several large fires actively burning across
parts of western Oklahoma.
The dryline will push east rapidly during the first part of the
day today and is expected to be near the I-35 corridor by midday.
To the west of the dryline very windy and extremely dry conditions
will exist, resulting in a large area of extreme, and in some
locations near historic fire weather conditions. To add to the
problems, a cold front will enter northwest Oklahoma around midday
and push southeast across much of this area during the afternoon
into the early evening along with an associated wind shift.
With the ongoing fires across parts of far northwest Oklahoma,
will go ahead and upgrade the fire weather watch in that location
to a warning, even with potential for cooler temperatures and
improving RH values.
Meanwhile, to the east of the dryline an increasingly unstable
environment will develop during the afternoon. Showers and
thunderstorms are expected to develop. However, other than a
narrow window during the the mid-afternoon hours in which a strong
to severe storm is possible across southeast part of the area,
much of the severe weather is expected to be east of the area.
Friday night into Saturday, a very tight pressure gradient,
associated with a strong area of low pressure in Kansas will
continue to create very strong, gusty winds across Oklahoma and
western north Texas. Will also issue a Wind Advisory for much of
western and northern Oklahoma for late tonight, through much of
the day on Saturday. Some gusts may approach High Wind criteria.
Even with a cooler airmass overspreading the area in the wake of
the cold front, critical fire weather conditions are expected to
occur as very windy and dry conditions continue.
Cold surface high will settle south across the plains Saturday
night into Sunday with the potential for another freeze across a
good portion of the area Sunday morning.
Another warming trend then begins early next week as south winds
return to the plains. By Tuesday, these winds again become quite
strong, resulting in critical to extreme fire weather conditions.
No significant rain chances are expected through the next week. A
storm system may bring a chance of rain to the area by the end of
next week.
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 84 37 50 30 / 20 0 0 10
Hobart OK 83 36 54 30 / 10 0 0 0
Wichita Falls TX 86 42 58 33 / 20 0 0 0
Gage OK 72 31 48 27 / 10 10 0 0
Ponca City OK 84 34 46 28 / 20 0 10 10
Durant OK 81 44 57 34 / 50 10 0 0
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Red Flag Warning until 10 PM CDT this evening for OKZ004>030-
033>041-044>046-050.
Wind Advisory until 7 PM CDT this evening for OKZ014>019-021>025-
027>029-033>040-044-045.
Wind Advisory from midnight tonight to 8 PM CDT Saturday for
OKZ004>007-009>012-014>018-021>024-033>038.
TX...Red Flag Warning until 10 PM CDT this evening for TXZ083>090.
Wind Advisory until 7 PM CDT this evening for TXZ083>090.
Wind Advisory from midnight tonight to 8 PM CDT Saturday for
TXZ083>085.
&&
11/25/14Hazardous Weather Outlook National Weather Service Norman OK 1138 AM CDT Fri Apr 13 2018 OKZ004>048-050>052-TXZ083>090-141015- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 1138 AM CDT Fri Apr 13 2018 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...This Afternoon and Tonight... .Fire Weather... Extreme fire weather conditions will continue for western and central Oklahoma and western north Texas through mid-evening. .Thunderstorms... Thunderstorms will be possible near and east of a dryline as it moves east. Some of the storms could become severe this afternoon. Severe storms will be possible along and east of a line from Stillwater, to Pauls Valley, to Ardmore. Hail up to the size of golf balls is likely with the stronger storms, especially east of a line from Seminole and Ada, to Madill. .Strong Wind... Strong gusty winds are expected this afternoon and again overnight through Saturday. Wind gusts of 40 to 55 mph will be possible at times, especially over the western half of Oklahoma and adjacent parts of northern Texas. The strong winds could cause blowing dust leading to reduced visibility. .DAYS TWO THROUGH SEVEN...Saturday through Thursday... .Fire Weather... Critical fire weather conditions will be possible across western Oklahoma and adjacent portions of Texas on Saturday due to strong northerly winds. Critical fire weather conditions are expected again next Tuesday as temperatures warm back up and winds become gusty. .Strong Wind... Strong gusty winds are expected Saturday. Wind gusts of 40 to 50 mph will be possible, especially across the western half of Oklahoma and adjacent north Texas. .Frost/Freeze... Subfreezing temperatures are likely across much of Oklahoma Sunday morning. Some frost and subfreezing temperatures will also be possible across portions of Oklahoma Monday morning, especially across the northeastern half of the state. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1259 PM CDT FRI APR 13 2018
OKZ019-025-131830-
Oklahoma OK-Logan OK-
1259 PM CDT FRI APR 13 2018
...SIGNIFICANT WEATHER ADVISORY FOR northwestern Oklahoma and
southeastern Logan Counties Until 130 PM CDT...
AT 1256 PM CDT, a strong thunderstorm was located over northern
Oklahoma City, moving northeast at 65 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Frequent cloud to ground lightning...
This includes the following highways...
Interstate 35 between mile markers 127 and 157.
Interstate 40 near mile marker 151.
Interstate 44 between mile markers 125 and 144.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3595 9721 3594 9720 3594 9717 3593 9714
3574 9714 3545 9748 3554 9760 3599 9732
TIME...MOT...LOC 1756Z 218DEG 55KT 3557 9747
03SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
105 PM CDT FRI APR 13 2018
OKZ045-046-050-131830-
Love OK-Carter OK-Jefferson OK-
105 PM CDT FRI APR 13 2018
...SIGNIFICANT WEATHER ADVISORY FOR northwestern Love...southwestern
Carter and eastern Jefferson Counties Until 130 PM CDT...
AT 102 PM CDT, a strong thunderstorm was located near Oscar, moving
northeast at 60 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
LAT...LON 3387 9791 3438 9749 3425 9720 3395 9759
3398 9764 3399 9768 3394 9773 3394 9776
3391 9776 3392 9778 3389 9778 3390 9780
3388 9780 3388 9782 3386 9783 3385 9787
TIME...MOT...LOC 1802Z 218DEG 54KT 3397 9772
03SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 108 PM CDT FRI APR 13 2018 OKZ025-029-131845- Oklahoma OK-Cleveland OK- 108 PM CDT FRI APR 13 2018 ...SIGNIFICANT WEATHER ADVISORY FOR southeastern Oklahoma and north central Cleveland Counties Until 145 PM CDT... AT 107 PM CDT, a strong thunderstorm was located over western Norman, moving northeast at 60 MPH. HAZARDS INCLUDE... Hail up to the size of dimes... Wind gusts to 50 MPH... Locations impacted include... Eastern Oklahoma City, Norman, Moore, Midwest City, Choctaw, Harrah, Jones, Nicoma Park, Luther, Tinker Air Force Base, Stanley Draper Lake, Newalla and northwestern Lake Thunderbird. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the weather situation closely and be alert for threatening weather conditions. && LAT...LON 3516 9743 3523 9755 3572 9715 3539 9714 TIME...MOT...LOC 1807Z 220DEG 50KT 3524 9746 03
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 122 PM CDT FRI APR 13 2018 OKZ028>030-040-131845- Pottawatomie OK-Garvin OK-Cleveland OK-McClain OK- 122 PM CDT FRI APR 13 2018 ...SIGNIFICANT WEATHER ADVISORY FOR southwestern Pottawatomie... western Garvin...southeastern Cleveland and southeastern McClain Counties Until 145 PM CDT... AT 120 PM CDT, strong thunderstorms were located near Elmore City to Purcell, moving northeast at 45 MPH. HAZARDS INCLUDE... Hail up to the size of nickels... Wind gusts to 50 MPH... Locations impacted include... Southeastern Norman, Pauls Valley, Purcell, Noble, Slaughterville, Lexington, Maysville, Elmore City, Wayne, Paoli, Asher, Tribbey, Wanette, Katie, Byars, Foster, Etowah, Rosedale, Antioch and southwestern Lake Thunderbird. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the weather situation closely and be alert for threatening weather conditions. && LAT...LON 3453 9738 3471 9761 3524 9731 3504 9684 TIME...MOT...LOC 1820Z 224DEG 43KT 3465 9740 03
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
202 PM CDT FRI APR 13 2018
OKZ026-131930-
Lincoln OK-
202 PM CDT FRI APR 13 2018
...SIGNIFICANT WEATHER ADVISORY FOR southeastern Lincoln County Until
230 PM CDT...
AT 201 PM CDT, a strong thunderstorm was located near Meeker, moving
northeast at 60 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Locations impacted include...
Chandler, Stroud, Meeker, Davenport, Sparks and Kendrick.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3547 9691 3546 9692 3556 9705 3594 9663
3594 9662 3562 9662
TIME...MOT...LOC 1901Z 223DEG 52KT 3554 9694
11SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
205 PM CDT FRI APR 13 2018
OKZ028-040-041-131930-
Garvin OK-McClain OK-Murray OK-
205 PM CDT FRI APR 13 2018
...SIGNIFICANT WEATHER ADVISORY FOR eastern Garvin...southeastern
McClain and northwestern Murray Counties Until 230 PM CDT...
AT 204 PM CDT, a strong thunderstorm was located 5 miles southwest of
Wynnewood, moving northeast at 50 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Frequent cloud to ground lightning...
Locations impacted include...
Pauls Valley, Wynnewood, Stratford and Hennepin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3459 9693 3451 9714 3450 9735 3462 9734
3496 9693
TIME...MOT...LOC 1904Z 227DEG 44KT 3460 9725
03The Norman radar (KTLX), 120 km away, was scanning. The volume nearest the first event began at 19:10 UTC.
7 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2018Every state in 2018This day in weather historyWarnings in Oklahoma, April 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 744525, 744526, 744528, 744529, 744530, 744531, 744532.